Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 22, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 15, 2012, 3:05 PM EDT for Palm Beach County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2012, 3:05 PM EDT (19:05 UTC)
- Expired
- May 15, 2012, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Palm Beach County, FL
The radar
The Melbourne radar (KMLB), 139 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:39 PM EDT | HAIL 0.88 | Jupiter Farms, FL | BROADCAST MEDIA RELAYED A REPORT OF NICKEL-SIZED HAIL IN JUPITER FARMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814
WUUS52 KMFL 151905
SVRMFL
FLC099-151945-
/O.NEW.KMFL.SV.W.0022.120515T1905Z-120515T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
305 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.
* UNTIL 345 PM EDT
* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PHILO FARMS. THIS STORM WAS NEARLY STATIONARY.
* THE STORM WILL AFFECT...
PHILO FARMS...
AND SURROUNDING COMMUNITIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2688 8012 2692 8028 2696 8026 2696 8015
2698 8014 2698 8010 2697 8010
TIME...MOT...LOC 1906Z 295DEG 0KT 2695 8018
$$
GREGORIA2 follow-up statements
596
WWUS52 KMFL 151920
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT TUE MAY 15 2012
FLC099-151945-
/O.CON.KMFL.SV.W.0022.000000T0000Z-120515T1945Z/
PALM BEACH FL-
320 PM EDT TUE MAY 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...
AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS OF UP TO 60 MPH. THIS STORM WAS LOCATED
NEAR PHILO FARMS. THIS STORM WAS NEARLY STATIONARY.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 58
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 2688 8012 2692 8028 2696 8026 2696 8015
2698 8014 2698 8010 2697 8010
TIME...MOT...LOC 1919Z 295DEG 0KT 2695 8018
$$
GREGORIA634
WWUS52 KMFL 151945
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
345 PM EDT TUE MAY 15 2012
FLC099-151955-
/O.EXP.KMFL.SV.W.0022.000000T0000Z-120515T1945Z/
PALM BEACH FL-
345 PM EDT TUE MAY 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
HAS EXPIRED...
THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
55 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.
LAT...LON 2688 8012 2692 8028 2696 8026 2696 8015
2698 8014 2698 8010 2697 8010
TIME...MOT...LOC 1945Z 295DEG 0KT 2695 8018
$$
GREGORIAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:33 PM EDT, 32 minutes earlier.
Area forecast discussion, May 15, 2:33 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 233 PM EDT TUE MAY 15 2012 .SHORT TERM...(TONIGHT-THURSDAY NIGHT) RECENTLY ANIMATED WATER VAPOR LOOP SHOWED THE LOCAL AREA SITUATED BETWEEN A POSITIVELY-TILTED UPPER TROUGH EXTENDING SOUTHWEST FROM THE GREAT LAKES REGION TO TEXAS AND A RIDGE AXIS EXTENDING NORTH OVER THE WESTERN ATLANTIC WITH MOIST SOUTHWEST FLOW STREAMING OVERHEAD. A WEAK SHORTWAVE TROUGH WITHIN THIS SOUTHWEST FLOW APPROACHING FROM THE WEST COMBINED WITH PLENTY OF DEEP LAYER MOISTURE...DAYTIME HEATING AND INSTABILITY WILL SUPPORT ENHANCED RAINFALL COVERAGE THROUGH THE EVENING PERIOD TODAY. THE LATEST RADAR LOOP SHOWED QUITE A BIT OF CONVECTION ALREADY DEVELOPING ALONG THE WEST COAST SEA BREEZE SPREADING INLAND. HRRR...NCEP AND LOCALLY RUN WRF SOLUTIONS ARE GENERALLY INDICATING THE BEST COVERAGE SETTING UP OVER THE EASTERN HALF OF THE LOCAL FORECAST AREA THROUGH THE LATE AFTERNOON AND EVENING PERIODS BEFORE TRENDING DOWN THROUGH THE OVERNIGHT PERIOD. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION...PERIODS WITH HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING IN THE TYPICALLY PRONE AREAS THROUGH THIS TIME. WEDNESDAY THROUGH THURSDAY...THE MODELS REMAIN IN DECENT AGREEMENT AND GENERALLY INDICATE THE UNSETTLED CONDITIONS CONTINUING WITH ELEVATED RAINFALL CHANCES. A FEW NOTABLE DIFFERENCES FOR TOMORROW AND THURSDAY WILL BE THE LOW-LEVEL FLOW...WHICH IS EXPECTED TO VEER TO THE SW AS A WEAK FRONTAL BOUNDARY APPROACHES. UPPER HEIGHTS WILL SLOWLY BEGIN TO DECREASE THROUGH THIS TIME AS THE PREVIOUSLY DISCUSSED UPPER TROUGH APPROACHES FROM THE WEST. THE COMBINATION OF THESE FEATURES ALONG WITH PLENTY OF DEEP LAYER MOISTURE WILL BE ENOUGH TO TRIGGER AFTERNOON/EVENING CONVECTION EACH DAY WITH THE BULK OF THE ACTIVITY EXPECTED OVER THE EASTERN HALF OF THE AREA. 85/AG .LONG TERM...(FRIDAY-TUESDAY) THE LATEST MODEL PACKAGE HAS BACKED OFF ON DEVELOPING A LOW PRESSURE SYSTEM OVER THE WESTERN ATLANTIC WATERS THIS WEEKEND KEEPING THE STATIONARY FRONT OVER CENTRAL FLORIDA. THIS IN TURN KEEPS THE TROPICAL MOISTURE IN PLACE OVER SOUTH FLORIDA THIS WEEKEND ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HOWEVER...THE ECMWF MODEL CONTINUES TO SHOW LOW PRESSURE DEVELOPING IN THE WESTERN ATLANTIC WATERS...WHICH IN TURN PUSHES THE FRONT THROUGH SOUTH FLORIDA ON FRIDAY. THE ECMWF MODEL ALSO CONTINUES TO SHOW DRIER AIR WORKING INTO THE CWA FOR THE WEEKEND FROM THE NORTH. BECAUSE OF THE INCONSISTENCY BETWEEN THE GFS MODEL RUNS AND THE CONSISTENT RUNS WITH THE ECMWF MODEL ON THE DEVELOPMENT OF THE LOW IN THE WESTERN ATLANTIC WATERS...WE WILL BE FOLLOWING THE ECMWF MODEL RUNS FOR THE WEATHER FORECAST THIS WEEKEND. THEREFORE...WE WILL CONTINUE TO SHOW THE FRONT PUSHING THROUGH THE AREA ON FRIDAY WITH DRIER AIR WORKING INTO THE CWA FOR THIS WEEKEND. THE POPS THIS WEEKEND WILL REMAIN AT 20 PERCENT OVER THE CWA THIS WEEKEND WITH ONLY A SLIGHT CHANCE OF STORMS EACH DAY. BNB && .MARINE... LIGHT SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH THURSDAY OVER ALL OF THE LOCAL WATERS OF SOUTH FLORIDA. THIS WILL KEEP THE SEAS AT 2 FEET OR LESS IN BOTH THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA. THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THIS WEEK OVER THE LOCAL WATERS OF SOUTH FLORIDA...WHICH MAY LEAD TO BRIEF PERIODS WITH GUSTY WINDS AND LOCALLY CHOPPIER CONDITIONS. && .FIRE WEATHER... PLENTY OF MOISTURE WILL PRECLUDE ANY CHANCE FOR RED FLAG CONDITIONS EACH DAY THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 73 85 71 84 / 40 60 40 60 FORT LAUDERDALE 74 84 73 83 / 30 60 30 60 MIAMI 74 85 72 83 / 30 50 30 50 NAPLES 72 85 71 85 / 20 40 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...85/AG AVIATION/RADAR...57/DG
Hazardous weather outlook, May 15, 8:44 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 844 AM EDT TUE MAY 15 2012 AMZ610-630-FLZ063-066>075-168-172>174-160400- LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH- METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD- METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE- COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- FAR SOUTH MIAMI DADE- 844 AM EDT TUE MAY 15 2012 ...NUMEROUS THUNDERSTORMS INTERIOR AND EAST, ISOLATED STRONG TO SEVERE... ...LOCALIZED HEAVY RAINFALL INTERIOR/EAST THIS AFTERNOON/EARLY EVENING... ...HIGH RISK OF WATERSPOUTS ATLANTIC WATERS/BISCAYNE BAY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE INTERIOR AND EAST COAST THIS AFTERNOON. A FEW PULSE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING, WITH THE PRIMARY RISK BEING STRONG WIND GUSTS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES, HAIL, AND TORRENTIAL RAINS. WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS WHICH DEVELOP. HAIL: HAIL TO AROUND QUARTER SIZE WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS WHICH DEVELOP. FLOODING: TORRENTIAL RAINS WITH SLOW MOVING THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. LOCALIZED RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE THIS AFTERNOON INTERIOR AND TOWARDS THE EAST COAST. WATERSPOUTS: THERE IS A HIGH RISK OF WATERSPOUTS OVER THE ATLANTIC WATERS AND BISCAYNE BAY THIS MORNING. RIP CURRENTS: THERE IS JUST A SLIGHT CHANCE OF RIP CURRENTS ALONG THE ATLANTIC BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THURSDAY WITH THE STRONGEST STORMS PRODUCING OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL. THUNDERSTORMS MAY BE POSSIBLE AS WELL FRIDAY AND INTO THE WEEKEND BUT TO A LESSER EXTENT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. GREGORIA
In the hours before
Special weather statement, May 15, 2:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT TUE MAY 15 2012
FLZ067-068-168-151930-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
256 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PALM BEACH COUNTY
* UNTIL 330 PM EDT
* AT 250 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM DEVELOPING 5 MILES WEST OF JUPITER. THIS STORM
WAS NEARLY STATIONARY.
* THE STORM WILL AFFECT...
PHILO FARMS...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2689 8019 2696 8027 2696 8015 2698 8014
2698 8012 2694 8009
TIME...MOT...LOC 1856Z 233DEG 1KT 2695 8017
GREGORIAThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:56 PM EDT | Special Weather Statement | MFL | Martin | 34 min |
| May 15, 3:06 PM EDT | Special Weather Statement | MFL | Glades | 24 min |
| May 15, 3:09 PM EDT | Severe Thunderstorm Warning | MFL | Glades | 36 min |
| May 15, 3:30 PM EDT | Special Weather Statement | MFL | Hendry | 30 min |
| May 15, 3:38 PM EDT | Special Weather Statement | MFL | Hendry | 52 min |
| May 15, 3:44 PM EDT | Special Weather Statement | MFL | Martin | 46 min |
| May 15, 3:53 PM EDT | Special Weather Statement | MFL | Monroe | 37 min |
| May 15, 4:19 PM EDT | Special Weather Statement | MFL | Hendry | 26 min |
| May 15, 4:24 PM EDT | Special Weather Statement | MFL | Palm Beach | 36 min |
| May 15, 4:37 PM EDT | Special Weather Statement | MFL | Hendry | 23 min |
| May 15, 4:45 PM EDT | Special Weather Statement | MFL | Hendry | 30 min |
| May 15, 4:54 PM EDT | Special Weather Statement | MFL | Palm Beach | 51 min |
| May 15, 4:58 PM EDT | Special Weather Statement | MFL | Broward | 47 min |
| May 15, 5:03 PM EDT | Special Weather Statement | MFL | Broward | 42 min |
| May 15, 5:06 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 24 min |
| May 15, 5:15 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 43 min |
| May 15, 5:33 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 42 min |
| May 15, 5:53 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 24 min |
| May 15, 6:00 PM EDT | Special Marine Warning | MFL | 45 min | |
| May 15, 6:05 PM EDT | Areal Flood Advisory | MFL | Palm Beach | 115 min |
| May 15, 6:38 PM EDT | Special Marine Warning | MFL | 52 min | |
| May 15, 7:30 PM EDT | Special Marine Warning | MFL | 60 min | |
| May 15, 7:30 PM EDT | Special Marine Warning | MFL | 60 min | |
| May 15, 7:53 PM EDT | Special Weather Statement | MFL | Broward | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.